Hail, Madison
- When
- June 19, 2:30 PM EST
- Where
- Madison County, 6.3 mi WNW of Syria
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 38.510, -78.440
An upper level disturbance moved north of the region while instability was still present overnight. A cold front moved across the Mid Atlantic and showers and thunderstorms moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level disturbance moved north of the region while instability was still present overnight. A cold front moved across the Mid Atlantic and showers and thunderstorms moved across the region. Localized heavy rain led to flash flooding in Baltimore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 2:06 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 306 PM EDT THU JUN 19 2014 .SYNOPSIS... A WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTH OVER THE AREA THROUGH THIS EVENING...STALLING OVER THE SOUTHERN MID-ATLANTIC TONIGHT AND FRIDAY. LOW PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE OVER NEW ENGLAND BRINGS AN ONSHORE FLOW SUNDAY INTO THE NEXT WORK WEEK BEFORE ANOTHER WEAK COLD FRONT APPROACHES FROM THE WEST IN THE MIDDLE OF THE WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS OF 18Z...WEAK COLD FRONT IS DRAPED EAST TO TO WEST ACROSS THE CWA WITH MAIN UNSTABLE LAYER SHUNTED SOUTH OF THE CWA. HENCE THE SEVERE THUNDERSTORM WATCH WAS ISSUED FOR JUST SOUTH OF OUR BORDER. UP TO 1500 J/KG MLCAPE IS OVER AREA WHERE STRONG STORMS ARE POSSIBLE THROUGH THE AFTERNOON. PRIOR MID-LEVEL CLOUD COVER ONLY BROKE ACROSS THE SOUTHERN HALF OF THE CWA WHERE THE STRONGER STORMS SHOULD BE. PRESSURE RISES AND DOWNSLOPING WLY FLOW WILL MAKE FOR GENERAL SHOWER ACTIVITY SPREADING SOUTH THROUGH THE LATE AFTERNOON AND EVENING. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... COLD FRONT/BOUNDARY STALLS SOUTH OF THE AREA TONIGHT THROUGH FRIDAY. NEAR NORMAL TEMPERATURES (HIGHS IN THE MID 80S) FRIDAY ON THE COOL SIDE OF THE FRONT. SHORTWAVE RIDES THE BOUNDARY...BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY NIGHT INTO SATURDAY. IN THE WAKE OF THE LOW...HIGH PRESSURE OVER NEW ENGLAND RIDGES SOUTHWEST INTO THE AREA...WITH AN ONSHORE FLOW SUNDAY INTO MONDAY. BELOW NORMAL TEMPERATES SATURDAY THROUGH MONDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... WEAK SURFACE BOUNDARY...AFTERNOON ISOLATION...AND WEAK UPWARD VERTICAL MOTION WILL SUPPORT WEAK CONVECTIVE ACTIVITY ON SUNDAY. SURFACE HIGH PRESSURE AND DRIER AIRMASS TO BUILD INTO CWA SUNDAY NIGHT CAPPING ANY PCPN DEVELOPMENT MONDAY MORNING. HIGH WILL WEAKEN ALLOWING A RETURN OF MOISTURE ON SOUTHERLY WINDS AHEAD OF APPROACHING TROF. WEAK PVA WILL SUPPORT DEVELOPMENT OF PCPN MONDAY AND TUESDAY. COLD FRONT FROM THE NORTHWEST WILL SWEEP THROUGH CWA WEDNESDAY SUPPORTING THE ENHANCED DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... WEAK COLD FRONT DRIFTS SOUTH ACROSS THE TERMINALS THIS EVENING WITH SCATTERED SHOWERS/ISOLATED THUNDERSTORMS AHEAD/ALONG THE FRONT. GENERAL SHOWERS BEHIND...PRECIP TAPERS OFF THIS EVENING. LIGHT NORTH WIND TONIGHT INTO FRIDAY BEFORE BECOMING ONSHORE SATURDAY AS LOW PRESSURE RIDES ALONG THE FRONT. SHOWERS AND THUNDERSTORMS WILL LIKELY BE WEST/SOUTHWEST OF THE DC METROS SATURDAY. ONSHORE FLOW THEN SUNDAY AND MONDAY WITH MORE STABLE CONDITIONS. && .MARINE... NLY FLOW 10-15 KT WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE REST OF THE AFTERNOON AS A COLD FRONT DRIFTS SOUTH. NLY FLOW CONTINUES FRIDAY...WITH ONSHORE FLOW SATURDAY INTO NEXT WEEK. NO SCA EXPECTED AS OF NOW. && .CLIMATE... THE MORNING LOW WAS 75F AT DCA WHICH TIES THE RECORD...BUT IT WILL LIKELY DROP BELOW THIS BEFORE LOCAL MIDNIGHT TONIGHT. SAME THING WITH DULLES WITH THE 72F THIS MORNING LIKELY TO BE SUBCEDED THIS EVENING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BAJ NEAR TERM...BAJ SHORT TERM...BAJ LONG TERM...CEM AVIATION...BAJ MARINE...BAJ CLIMATE...BAJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT THU JUN 19 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1100 AM EDT THU JUN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS MAY BE SEVERE DURING THIS AFTERNOON AND EVENING...PARTICULARLY FOR THE SOUTHERN HALF OF THE OUTLOOK AREA. THE MAIN THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-201000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1100 AM EDT THU JUN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS MAY BE SEVERE DURING THIS AFTERNOON AND EVENING...PARTICULARLY FOR THE SOUTHERN HALF OF THE OUTLOOK AREA. THE MAIN THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JACKSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM TSTM WND DMG 2 NW HYBLA VALLEY 38.76N 77.10W
06/19/2014 FAIRFAX VA TRAINED SPOTTER
MANY TREES DOWN ALONG BED ROCK DRIVE
&&
EVENT NUMBER LWX1400504
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM TSTM WND DMG 2 SW UPPER MARLBORO 38.79N 76.78W
06/19/2014 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE DOWN US 301 SOUTH AT OLD CRAIN HWY
&&
EVENT NUMBER LWX1400505
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1246 PM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM TSTM WND DMG 4 W TRACYS LANDING 38.79N 76.67W
06/19/2014 ANNE ARUNDEL MD DEPT OF HIGHWAYS
TREE DOWN NEAR MD 4 AND TALBOT RD
&&
EVENT NUMBER LWX1400506
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND DMG 1 NE ELLICOTT CITY 39.28N 76.82W
06/19/2014 HOWARD MD DEPT OF HIGHWAYS
TREE BLOCKING RIGHT LANE SOUTHBOUND US RT 29 AT US 40
&&
EVENT NUMBER LWX1400507
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG 2 SSW COCKEYSVILLE 39.46N 76.65W
06/19/2014 BALTIMORE MD DEPT OF HIGHWAYS
TREE BLOCKED 1 LANE OF I-83 SB NEAR PADONIA RD EXIT
&&
EVENT NUMBER LWX1400508
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM TSTM WND DMG 3 SSE BUTLER 39.50N 76.71W
06/19/2014 BALTIMORE MD DEPT OF HIGHWAYS
TREE DOWN NEAR FALLS RD AND SHAWAN RD
&&
EVENT NUMBER LWX1400509
SMZThe Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
There was a large section of trees down in the 300 block of Riverside Drive in the City of Fredericksburg.
There were multiple trees down in the 8500 Block of Webb Road.
There were a couple of downed trees in Somerset.
There was a tree down on the 15100 Block of Yager Road.
There were three large tree limbs down.
There were multiple trees down near the intersection of Blue Ridge Turnpike and Buckland Drive.
There were trees down on Cox Mill Road near Wold Trap Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529565, 529566, 529567, 529568, 529569, 529570, 529571, 529574, 529572, 529573.